| Model Number |
1DLMC06 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Hernia (2240); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
08/05/2008
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported to gore that the patient underwent open ventral hernia repair on (b)(6) 2006 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2008 and (b)(6) 2012, additional procedures occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh removal; recurrence; revision; adhesions; pain and suffering.Additional event specific information was not provided.
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: on (b)(6) 2003: (b)(6) hospital.(b)(6), md.Operative report.Assistant: (b)(6), pa.Pre and postoperative diagnosis: recurrent ventral hernia.Procedure: repair ventral hernia with kugel.Anesthesia: general.Wound class: ¿clean.¿ procedure: ¿under satisfactory general anesthesia through a transverse incision, the patient was explored.The ventral hernia was approached and reduced.The wall was dissected free and a kugel patch was placed and sewn to the surrounding fascia.With this in place, the hernia was completely controlled.The overlying fascia was then closed over the top without difficulty using #1-0 pds, subcu [subcutaneous] was closed with #3-0 vicryl and skin was closed with staples.On the right side there was a nodule in the middle of the incision which was excised.Deep closure with #3-0 vicryl in a layered fashion, followed by staples for skin.¿ implant preoperative complaints: on (b)(6) 2006: (b)(6) hospital.(b)(6), md.Indications: ¿the patient is a (b)(6) female, who has previously undergone a total abdominal hysterectomy and bilateral salpingo-oophorectomy for a granulosa cell tumor of the ovary.She has developed an incisional hernia at the lower most portion of her pfannenstiel wound which was symptomatic.A preoperative ct scan revealed a moderate size hernia at the lower pole of incision and also the incidental finding of a pelvic mass that was several centimeters in size.This was suspicious for a recurrent ovarian tumor.She was sent to the gynecologic/oncologic service and a simultaneous resection of pelvic mass, omentectomy, possible pelvic lymph node dissection and repair of ventral hernia were planned.After all risks and benefits were explained, including bleeding and infection, the patient agreed to proceed.¿ implant procedure: exploratory laparotomy.Lysis of adhesions.Resection of pelvic mass, omentectomy and repair of ventral hernia with mesh.[implant: gore® dualmesh® biomaterial, 1dlmc06/(b)(4), 18cm x 24cm x 1mm thick].Implant date: (b)(6) 2006 [hospitalization dates (b)(6) 2006].On (b)(6) 2006: (b)(6) hospital.(b)(6), md.Operative report.Assistant: (b)(6), md.Pre and postoperative diagnosis: ¿history of granulosis cell tumor now with 6.3 cm left pelvic mass and symptomatic hernia.Procedure: exploratory laparotomy, pelvic mass resection, secondary to optimal cytoreduction, omentectomy.Anesthesia: general.Estimated blood loss: 50 ccs.Complications: none.Indications: ¿the patient is a (b)(6) female, para 2, who underwent a th/bso and staging type procedure in 2001.The final pathology reviewed granulosis cell tumor of the ovary.The patient did not have adjuvant therapy.She now presents with a 6.3 cm solid appearing mass on ct scan found in the left pelvis.The risks and benefits of the above procedure were clearly explained to the patient and the patient wished to proceed.¿ findings: ¿at the time of laparotomy, there was no evidence of disease outside the pelvis.There was normal appearing liver surface, diaphragms and omentum.The bowel was grossly within normal limits.There was no evidence of pelvic or periaortic lymphadenopathy.The uterus, cervix, tubes and ovaries have been surgically resected.There was a large intraabdominal wall hernia which was repaired by the general surgery team.¿ procedure: ¿the patient has been brought to the operating room and placed in the dorsal supine position by the general surgery team.She has been prepped and draped by the general surgery team and a midline vertical incision had been made.Upon entering the operating field through the midline vertical incision hand-held retractors were used to visualize all aspects of the abdomen and pelvis.The above findings were noted and the patient was placed in trendelenburg position.The bowel was gently packed away with moist laparotomy sponges.Attention was then directed to the pelvis mass.An approximately 6.5 cm pelvic mass was found in the mesentery of the rectum.Attention was taken to excision of the mass.The mesentery was cauterized with the bovie cautery and in a circumferential fashion around the mass, the mass was carefully removed from the mesentery of the rectum.In order to preserve blood supply to the rectum care was taken not to take the mesenteric vessels.In this fashion, resection of the pelvic mass was [sic] with secondary cytoreduction was performed.At the completion, there was no residual disease.Pelvic washings had been obtained.The surgical bed was then cauterized with the bovie cautery in order to assure hemostasis.Right angle clamps were placed across isolated bleeding vessels.These were ligated using #2-0 vicryl suture ties.A copious amount of irrigation was performed.Hemostasis was assured.Attention was then directed to the omentectomy.The infracolic omentum was freed from the transverse colon in the standard fashion using the bovie cautery.Pedicles were then created and the ligasure device was used to come across the infracolic omentum in a standard fashion.In this fashion, an infracolic omentectomy was performed and at the completion hemostasis was assured.There was no residual disease that could be visualized in this patient.At this point, the gyn/oncology team scrubbed out of the surgery and the general surgery team performed the hernia repair which will be dictated under a separative operative note.Dr.(b)(6) was present and participated in the entire above dictated portion of the procedure.¿ on (b)(6) 2006: (b)(6) hospital.(b)(6), md.Operative report.Assistant: (b)(6), md.Pre-and postoperative diagnosis: pelvic mass, suspected recurrent granulosis cell tumor of the ovary, and ventral hernia.Anesthesia: general.Estimated blood loss: 50 ccs.Specimens: pelvic mass and abdominal wall mesh.Complications: none.Wound classification: not provided.¿procedure: ¿the patient was brought to the operating room and placed in the supine position.Venodyne boots were placed.Anesthesia was administered.The patient was intubated endotracheally.The patient¿s abdomen was prepped and draped in the usual sterile fashion.A foley catheter was placed under sterile conditions.The patient had a lower transverse incision several centimeters above the pubis.A midline incision was made that extended from several centimeters above the umbilicus down to several centimeters above the pubis.The subcutaneous tissue was divided with traction in an avascular plane with no bleeding.The midline fascia was identified and divided until we were [sic] visualized peritoneum, which was entered sharply.The incision was then [sic] continued through all layers to the full extent.Initial palpation of the pelvis revealed an approximately 6 cm pelvic mass that appeared to be hemorrhagic.Dr.(b)(6) took over this portion of the procedure and performed an enucleation of this mass.The mass was arising from the mesentery of the rectosigmoid junction and it shelled out quite easily with minimal bleeding.It was sent off the field for frozen section analysis.Pelvic washings were also obtained.Hemostasis was obtained with cautery and sutures as necessary.The omentum was then removed off the transverse colon in an avascular plane using the ligasure device, taking care not to be injured during this part of the procedure.The area of the pelvic mass was reinspected and it was decided to place a running suture of #2-0 vicryl to reapproximate the cut edges of the mesentery.This was done in a superficial plane and it provided excellent hemostasis, and the colon remained completely viable.The entire colon where the omentum had been removed was examined to make sure that there was no inadvertent injury and no evidence of such was found.We then dissected down the abdominal fascia all the way to the pubic symphysis.There was a continuation of the hernia sac anterior to the bladder.We put traction on this peritoneal edge and dissected it fully until we reached the pubic symphysis in all directions.Because we were close to the area of the bladder, 250 cc¿s of methylene blue was instilled into the bladder via the foley, which was then clamped.This distended the bladder nicely.We looked carefully for any signs of blue dye and found none.The foley catheter was kept clamped to the look for delayed extravasation of blue dye and we did not find any.Having widely dissected the fascia of the hernia defect in all directions, we took [sic] piece of dualmesh [sic] and sized it appropriately.We first closed the upper portion of the midline wound primarily with a running #1 prolene suture that ended approximately 2 cm above where the previous mesh repair had started.As much of the marlex mesh that could be removed was done sharply.After the upper third of the wound was closed, we then laid the dualmesh [sic] down, rough side up, and tacked it io the public symphysis, first on the left side and then ran a #1 prolene suture tacking the dual mesh [sic] to the left abdominal wall fascia.Any redundancy was excised.A second #1 prolene suture was then run, beginning at the right part of the pubic symphysis and continuing cephalad.The mesh laid very nicely with no tension and minimal redundancy.The subcutaneous tissue was closed in multiple layers with running vicryl.We laid a jp [jackson-pratt] drain directly on top of the mesh to prevent seroma formation.The skin was closed with skin staples and a sterile dressing was applied.The patient was revered from anesthesia with no difficulty.She was brought to the recovery room in stable condition.All needle, sponge and instrument counts were correct.I was present and scrubbed for the entire procedure.¿ on (b)(6) 2006: (b)(6) medical center.Product sticker: ¿gore dualmesh biomaterial.¿ cat #:1dlmc06.Lot #: 03496322.W.L.Gore & associates.On (b)(6) 2006: (b)(6) hospital.(b)(6), md [dictated by (b)(6), md].Operative report.Other surgeon: (b)(6), md.Pre and postoperative diagnosis: recurrent ventral hernia.Procedure: exploratory laparotomy, ventral hernia repair with dual mesh.Anesthesia: general.Complications: none.Indications: ¿this is a (b)(6) female with a history of granuloma cell tumor of the left ovary, status post tahbso, status post abdominoplasty and ventral hernia repair x2.Now patient presented with recurrent ventral hernia and also pelvic mass on ct scan.Preoperatively, on physical exam, there was a large fascial defect in the lower abdominal wall.¿ procedure: ¿the patient was taken to the operating room and placed in the supine position.After general anesthesia was induced, the patient¿s abdomen was prepped and draped in the usual sterile fashion.A midline incision was made extending from supraumbilical to lower abdomen beyond the previous incision from the abdominoplasty.Incision was carried down to the fascia.A piece of mesh was encountered at the fascial layer below the umbilicus, which was incised.Several loops of small bowel was found to adhere to the abdominal wall.This was taken down carefully.The fascia of the lower abdominal wall was markedly weakened.After the peritoneum was entered, the gyn [gynecology] team arrived and explored the pelvic area.A pelvic mass was found to be adherent to the sigmoid colon.The gyn team excised the pelvic mass off the serosal surface of the sigmoid.This part of the dictation will also be dictated by gyn team.The omentum was also prophylactically excised by gyn team.After omentectomy and the pelvic mass excision, the general surgery team explored the bowel.The serosal defect in the sigmoid was closed with running 3-0 vicryl suture.We turned our attention to the ventral hernia.Given the weakened fascia of the lower abdominal wall, we extended our incision in order to expose the cooper¿s ligament and the pubic tubercle.Caution was taken to prevent injury to the bladder.About 200 ml of dilute methylene blue was injected into the bladder through the foley.There was no evidence of bladder injury noted.A piece of the dual mesh was utilized, which was sutured inferiorly to the cooper¿s ligament with 1-0 prolene suture, which then ran along the edge of the fascia on both sides.No tension was made with fascial closure.The mesh was extended superior to the [sic] cover the previous old mesh.The portion of the fascia superior to the mesh was closed primarily with 1-0 prolene suture.After closure of the fascia, a jp was placed superficial to the mesh.The subcutaneous tissue was then reapproximated with 2 layers of 3-0 running vicryl suture.Skin was closed with staples.Clean dressings were applied.The patient tolerated the procedure well, was extubated to the pacu [post anesthesia care unit] in stable condition.The attending surgeon, (b)(6) were present throughout the entire case.¿ on (b)(6) 2006: (b)(6) hospital.(b)(6), md.Pathology: ¿specimen source: a.R [right] pelvic mass, b.Omentum, c.Old mesh.¿ diagnosis: ¿a.R pelvic mass ¿ granulosa cell tumor, showing insular, microfollicular, and moir patterns.B.Omentum ¿ benign omental tissue.C.Old mesh ¿ benign fibrous tissue.¿ gross description: ¿part a is labeled ¿r pelvic mass¿ and is received in formalin.It consists of multiple irregular shaped fragments of tan-pink soft tissue and yellow lobulated adipose tissue, measuring 4x2x1cm in aggregate.The specimen is entirely submitted in five cassettes.Part b is labeled ¿omentum¿ and is received in formalin.It consists of one fragment of omental fat measuring 30x5x0.5cm.Gross nodules are not identified within the specimen.Random representative sections are submitted.Part c is labeled ¿old mesh¿ and is received in formalin.It consists of one fragment of tan-pink soft tissue measuring 9x6x0.3cm and a fragment of white-tan soft tissue measuring 3.5cm.The specimen is entirely submitted.¿ on (b)(6) 2006: (b)(6) hospital.(b)(6), md.Discharge summary: ¿this is a (b)(6) woman with stage i granulosis cell cancer of the left ovary, status post tah/bso, plnd [bilateral pelvic lymphadenectomy] and omentectomy in 5/06.The patient underwent ct and was found to have ventral hernia a left pelvic mass 5 x 5 cm, with a 5 cm node in the left periaortic region.¿ ¿discharged home.Follow-up in clinic with dr.(b)(6).¿ explant preoperative complaints: were not provided.Explant procedure: were not provided.Explant date: (b)(6) 2008 [hospitalization dates (b)(6) 2008] operative report was not provided.Wound classification: not provided.Procedure: not provided.On (b)(6) 2008: (b)(6) medical center.(b)(6), md.Pathology report: ¿specimens received: a.Pelvic mass.B.Liver, wedge biopsy.C.Soft tissue tumor, old abdominal wall mesh, extensive resection.¿ final diagnosis: ¿a: soft tissue, ¿pelvic mass¿ (excision): granulosa cell tumor, cystic (2.5 cm greatest dimension).B.Soft tissue, ¿liver mass¿ (excision): granulose cell tumor within fibroadipose/fibrovascular tissue.One reactive lymph node with no evidence of metastatic neoplasm.C.Soft tissue and foreign material, ¿old abdominal wall mesh¿ (excision): fibroadipose/fibrovascular tissue with embedded synthetic material and foreign body reaction including foreign body giant cells and chronic inflammation.¿ gross description: ¿the specimen is labeled pelvic mass.Received in formalin is a fluctuant soft cystic mass measuring 2.5 x 2.4 x 2.0 cm.One aspect shows attached fibromembranous tissue measuring 2.5 x 1.2 cm the rest is smooth.On sectioning, the cyst is distended by brown cloudy fluid and shows a thickened area of the wall averaging 0.6 cm with an irregular surface and occupying an area measuring 2.6 x 1.8 cm.The rest of the cyst wall averages less than 0.1 cm in thickness.The specimen is entirely submitted cassettes a1-a2.The specimen is labeled liver mass.Received in formalin are 3 irregular pieces of friable rubbery variegated tan to gray pink tissue measuring 4.0 x 3.5 x1.5, 3.0 x 2.0 x 1.2 and 1.8 x 1.0 x 1.0 cm.Ink applied to the outer margin.On sectioning the cut surfaces consist of variegated tan to gray white rubbery tissue.The specimen is entirely submitted designated: b1-b6-largest piece, b7-b8-second largest piece, b9-smallest piece.The specimen is labeled old abdominal wall mesh.Received in formalin is a v-shaped synthetic yellow plastic mesh measuring 22.0 x 18.0 cm in greatest dimensions and ranges from 0.3 to 1.0 cm in thickness.Tightly adherent and partially embedded within the tissue is a yellow white synthetic mesh the cut surface presents a laminated appearance.Representative sections are submitted in cassettes c1-c2.¿ on (b)(6) 2008: (b)(6) medical center.(b)(6).Discharge instructions: ¿follow up plan: 7-14 days.¿ on (b)(6) 2008: (b)(6) medical center.(b)(6).Discharge summary: ¿hospital course: the patient is a (b)(6) white lady with history of granulosa cell tumor and was noted to have abdominal mass with gyn-oncology.The patient underwent as for [sic] the laparotomy.The patient¿s mass was resected from the lower lobe of the liver and also the pelvis.The patient also had a large incisional hernia extending from xiphoid to pubis.This incisional hernia was repaired primarily.The patient¿s postoperative course was complicated by ileus, renal insufficiency, and pneumonia¿she was discharged with instruction to resume same that as preop, engage in light activity, may ambulate as tolerated¿ she is to follow up in the office in 10 to 14 days.¿ relevant medical information: on (b)(6) 2008: (b)(6) medical center.Inpatient hospitalization.On (b)(6) 2008: (b)(6) medical center.(b)(6), md.Ct abdomen and pelvis [a/p]: findings: ¿there is a 8.0 x 7.3 cm in predominantly hyperdense mass with central low attenuation area is in the region of the porta hepatis, extending into the caudate lobe of the liver.Surgical clips are seen in the porta hepatis.There is moderate amount of fluid scattered through the abdomen and pelvis which contains high attenuation material likely representing interloop hemorrhage or postoperative collections.There is a 7.1 x 2.1 cm low attenuation area in the subcutaneous fat of the anterior abdominal wall in the midline consistent with postoperative seroma.The spleen, pancreas and adrenal glands are normal in size and shape without evidence of intraparenchymal lesions.There is no extrahepatic or intrahepatic biliary ductal dilation.The gallbladder is unremarkable.The kidneys are normal in size and shape without hydronephrosis.There are no retroperitoneal masses or lymphadenopathy.There is air in the soft tissues anterior to the bladder.There is a foley catheter in the urinary bladder with expected decompression.The patient is post abdominal mastectomy [sic] and bilateral salpingo-oophorectomy.There are surgical clips in the pelvis.Early degenerative changes are seen in the spine.¿ impression: ¿8.0 x 7.3 cm mass in the porta hepatis involving the caudate lobe of the liver may represent a hematoma, residual tumor or postoperative collection, prior imaging studies if available for comparison would be helpful.Moderate abdominal and pelvic fluid containing high attenuation areas which may represent interloop hemorrhage.7.1 x 2.1 cm anterior abdominal wall subcutaneous fat midline postoperative seroma.¿ on (b)(6) 2008: (b)(6) medical center.(b)(6), md.Ct chest: ¿impression: high density layering fluid around the spleen suspicious for hemorrhage.Indeterminate lesion in the caudate lobe liver, recommend postcontrast ct of the abdomen and pelvis study for further evaluation.Additional history as to the type of surgery and possibly comparison with the preoperative films would also be helpful.Bibasilar consolidation.¿ on (b)(6) 2008: (b)(6) medical center.(b)(6), md.Discharge summary: ¿history of present illness: this is a (b)(6) woman with history of granulosa cell ovarian tumor status post tah-sbo 3 years prior admitted approximately 10 days prior for recurrent granulosa cell tumor excision and repair of ventral hernia which was completed.The patient was brought in by ems [emergency medical services] on (b)(6) 2008 complaining of shortness of breath and chest pain evaluated in ed and noted to have atrial fibrillation.The patient had cardioversion completed in the ed.¿ physician examination: ¿gi [gastrointestinal]: the evaluation of her abdomen soft and obese.No rebound.No guarding.Incision was noted to be clean, dry, and intact.¿ hospital course: ¿¿staples were removed while the patient was in-house.Steri-strips were applied to the wound, which remained clean, dry, and intact throughout her hospital stay.On (b)(6) 2008, the date of discharge, the patient was tolerating p.O.[oral] diet with bowel movements.The abdomen was obese, soft, and nondistended with positive bowel sounds.The incision was clean, dry, and intact with sutures in place.The patient was currently at that point postoperative day #23 and noted to be stable and afebrile.The hepatic mass/hematoma noted on cat scan and on admission was reevaluated and subsequent ultrasound it was noted to be absolutely stable.Decision was made to continue monitoring hematoma with serial ultrasounds.Gi noted good return of bowel function¿the patient was deemed stable for discharge.¿ ¿followup [sic] plan: for continued care with postoperative follow up with the doctors noted above as well as dr.(b)(6).¿ on (b)(6) 2010: facility not provided.(b)(6), md.Operative report.Pre and postoperative diagnosis: left iliac artery aneurysm.Procedure: left femoral cutdown.Iliofemoral arteriogram.Repair of left iliac artery aneurysm using a gore [sic] 10 x 7 stent.Anesthesia: spinal.Estimate blood loss: minimal.Procedure: ¿the patient was taken to the operating room and placed supine on the table.The patient's bilateral groins were prepped and draped in the standard fashion.An incision was made over the left femoral region.Left common femoral artery was dissected free.A guidewire was advanced and an 11-french sheath was placed.A sheath arteriogram was performed, which clearly showed the aneurysm at the iliac bifurcation with good proximal and distal ending zone.A 10 mm x 7 cm stent was positioned and deployed.A completion arteriogram was performed and showed no endoleak.The sheath was removed and the arteriotomy was closed using a running 6-0 prolene suture.After adequate hemostasis was obtained, incision was closed in layers using 2-0 vicryl, 3-0 vicryl, and a 3-0 monocryl.Dermabond was applied.The patient tolerated the procedure.Well and brought to the recovery area in satisfactory condition.All sponge, needle, and instrument counts were reported as correct.¿ on (b)(6) 2012: [alleged explant #2, no evidence of gore-tex mesh].On (b)(6) 2012: (b)(6) medical center.(b)(6), md.Pathology report: clinical diagnosis and relevant clinical information: ¿large bowel obstruction, small bowel abscess rule out tumor, history of ovarian cancer with radiation and chemotherapy as per dr.(b)(6).Operation: small bowel resection; laparotomy.Anatomic site of specimen: #1: small bowel.#2: abdomen.¿ macroscopic examination: ¿small bowel, resection: the specimen is received fresh for immediate intraoperative consultation labeled ¿baldwin, mary¿ and designated ¿small bowel abscess¿ and consists of a loop of small bowel measuring 20 cm in length by 4.6 cm in circumference.The adipose tissues distributed equally.The margins are opened.There is a 3.5 x 4.6 cm ulcerated area at the serosal surface of the bowel which grossly doesn¿t indented to muscularis propria or mucosa and 5.8 cm from the nearest surgical margin.The adipose tissue around the ulcerated area is edematous, hemorrhagic.The residual mucosal and serosal tissue is grossly unremarkable.Representative sections are submitted for microscopic examination.The specimen is placed in formalin for fixation at 4:15 pm on (b)(6) 2012.Abdomen, mesh removal: the specimen is received fresh labeled ¿baldwin, mary¿ and designated ¿foreign body-mesh¿ and consists of segment of tan-pink mesh material measuring 34 x 6 x 0.4 cm surrounded by a yellow-pink adherent adipose tissue up to 0.8 cm and a thickness [sic].This specimen is placed in formalin for fixation at 11:15 am on (b)(6) 2012.Representative sections are submitted for microscopic examination.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code ¿d15: cause not established¿ is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.